The Vestibular Migraine Community

Some optimism wouldn't go amiss


#1

A nice quote from Hain’s site I’d previously missed about improvements in hearing loss during migraine treatment. Does anyone take Verapamil?! Sounds like THE BOMB!:

"Migraine treatment:

We have had a few patients improve (SNHL ) remarkably with migraine treatment (mainly verapamil). No conclusion can be drawn from these occasional good responses. Presumably they had a reversible central hearing disturbance. This cannot be a common situation. We do not think verapamil should be offered to all patients with SHL." (Why ever not?!)

https://www.dizziness-and-balance.com/disorders/hearing/shl.htm

(Btw this definitely fits my theory that the hearing loss is not central and MAV is in fact Hydrops related which CAN be reversible)


#2

James,

As a note, might be a little off based from MAV, but I know Yale University a couple months ago was looking for candidates to do a study who had SNHL very recently (within a couple days). I’m going to see the neurologist later this month as noted from my other post and I’d like to ask how the study is going that they’re conducting. I don’t have hearing issues myself, besides the inner ear fullness + tinnitus, but no loss of hearing, but I’m curious so If I hear anything and if you’re interested I’ll let you know what I hear.

Here’s the link to the trial.
Http://www.yalestudies.org/find/1167.trial


#3

That’s very interesting. I have minor loss (that ear was always less ‘sparkly’ than my good ear) but no candidate for a hearing aid (yet!). and I would be interested for sure.


#4

I hope you don’t have to do a hearing aid anytime soon!

Will do then! I’ll ask if they’re giving them Verapamil too as a help or an experimental drug.


#5

Verapamil is the next med I’m trying. I even already have the prescription filled. I’ve been putting it off since I’ve had some things going on that I didn’t want to be interrupted due to a new med trial. I’m planning on starting it in the next couple of weeks though. It sounds like it can be pretty effective for atypical migraine with a low side effect profile. Having it potentially help with ear issues is a bonus. This makes me incredibly hopeful that this med may be the one especially after many failed ones. I’ll let you know how it goes.


#6

Andrea that would be great if you could. I dont know how Id get on with it. I hated propranolol. I wonder if that would make it likely to fail with me? Best of luck with it.


#7

Thanks James! Not sure how I’ll get along with it either. I didn’t do well on metoprolol, another beta-blocker, and have wondered if I could have a similar reaction. Only one way to find out. I heard somewhere that beta-blocker tend to work better with common migraine which I definitely don’t have so that makes me feel better.


#8

I’m hopefully going to be trying a new med in 2 weeks or so, and recently Verapamil came back under my radar. I get e-mails from the World Migraine Summit that was brought to my attention from this forum late spring or so. Anyway there was an article on vestibular migraine & about new studies that show Verapamil seems to help patients with vestibular & atypical migraine more than patients with classic migraine. I am supposed to try Lexapro (for the 3rd time) with some preemptive anti-nausea meds this time, but I am considering trying Verapamil instead. However, I also didn’t do well with Propranolol, so I’m not too sure what to do yet. And I’m currently between neurologists so I can’t get any expert advice. Looking through the archives it looks like the typical:some people have success with it and others don’t, trial and error, all the lovely stuff we all have to deal with.


#9

I have been on verapamil for over ten years to help control supraventricular tachyarrhythmia because it is a calcium channel blocker not a beta blocker. It has helped with that to some extent, they are less violent, but as a side effect verapamil has controlled migraine headaches but had zero effect on VM symptoms. Sorry but I thought I had better let you know my experience with this med.


#10

Thank you Margaret. That’s annoying. And must have been very annoying for you!


#11

It was but I still take it for the arrhythmia so am headache free which is a big bonus.


#12

Well maybe it wasn’t the verapamil that resolved their hearing (according to his account this wasn’t restricted to Verapamil users just several of them), perhaps it was spontaneous recovery but a welcome possibility nonetheless.


#13

having read a lot of this and other MAV-type message boards, there do seem to be a lot of people who say they have had success with Verapamil. I haven’t tried it, but I guess it works for at least a reasonable subset of people with these types of conditions.


#14

In my view something which helps improve your hearing is getting well into ‘cure’ territory not just ‘compensation’ though suspect this could simply be spontaneous improvement that would have happened anyway. In any case this is reason to be very optimistic indeed! MAV spontaneously improves?! Hoorah!


#15

And btw, my hearing has technically stabilised (according to PTA) so doesn’t appear to be worsening. In fact I used to get terrible distortion/vibration when taking the tube train and get a very odd feeling of pressure in the bad ear when riding in a car. Both of these issues have disappeared.


#16

that’s got to be good news.

the trick is to lose symptoms faster than you acquire them…


#17

@Revolving Thanks for sharing your verapamil experience. I really assumed my new neurologist would want to try some type of BP med for me, or Amitriptyline, so I was going into the appointment trying to decide which BP med to do. But, as it turned out when I went this past Wednesday, she doesn’t like prescribing BP meds unless it’s Propranolol because she doesn’t like messing with patients’ blood pressure. She says the Propranolol is the one that only lasts 4 hours so if there’s any blood pressure issues they won’t last long. That makes sense, but I tend to do better on meds that last longer so I don’t have so many ups and downs throughout the day. Plus I’ve heard from a different neurologist that Propranolol tends to cause more side effects than some of the other BP meds. But, since this wasn’t the route my neurologist wanted to go it’s a moot point, for now at least.